Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 40, NWS Nashville, TN

March 23, 2011Bedford County, Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 23, 2011, 7:29 PM CDT for Bedford County, Coffee County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2011, 7:29 PM CDT (00:29 UTC)
Expired
Mar 23, 2011, 8:00 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 49 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 7:47 PM CDTFUNNEL CLOUDTullahoma, TNTRAINED SPOTTER REPORTED FUNNEL CLOUD IN TULLAHOMA.
Mar 23, 7:50 PM CDTTSTM WND DMG8 Se Manchester, TNTREES REPORTED DOWN IN HILLSBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 4:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WUUS54 KOHX 240029
SVROHX
TNC003-031-240115-
/O.NEW.KOHX.SV.W.0040.110324T0029Z-110324T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
729 PM CDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEE COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...

* UNTIL 815 PM CDT

* AT 726 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR SHELBYVILLE...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TULLAHOMA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY EVENING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3530 8594 3535 8604 3536 8616 3534 8625
      3538 8628 3539 8625 3541 8627 3533 8642
      3534 8648 3536 8649 3536 8653 3553 8647
      3542 8588 3537 8587 3531 8591
TIME...MOT...LOC 0029Z 287DEG 32KT 3542 8639

$$

04
1 follow-up statement
854 
WWUS54 KOHX 240100
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CDT WED MAR 23 2011

TNC003-031-240110-
/O.CAN.KOHX.SV.W.0040.000000T0000Z-110324T0115Z/
COFFEE TN-BEDFORD TN-
800 PM CDT WED MAR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEDFORD AND
SOUTHERN COFFEE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3530 8594 3535 8604 3536 8616 3534 8625
      3538 8628 3539 8625 3541 8627 3533 8642
      3534 8648 3536 8649 3536 8653 3553 8647
      3542 8588 3537 8587 3531 8591
TIME...MOT...LOC 0100Z 287DEG 32KT 3534 8607

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 7:03 PM CDT, 26 minutes earlier.

Area forecast discussion, Mar 23, 7:03 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT WED MAR 23 2011

.MESOSCALE UPDATE...
WILL ISSUE ZONE FORECAST UPDATE WITHIN NEXT COUPLE OF MINUTES TO
REMOVE TORNADO WATCH FROM NW PART OF MIDDLE TN.

CURRENT RADAR SHOWS A NARROW BAND OF SHOWERS AND THUNDERSTORMS EXTENDING
FROM FENTRESS COUNTY IN THE NE...THROUGH WAYNE COUNTY IN THE SW...WITH
SOME SCATTERED STORMS IN THE NASHVILLE AREA BEHIND THE LINE.

DRIER AIR HAS ADVECTED INTO THE AREA FROM THE W AND NW...WHICH SHOULD
PREVENT ANY ADDITIONAL SHOWERS/STORMS FROM FORMING THERE. EXPECT DRIER
AIR TO CONTINUE TO SPREAD INTO OTHER PARTS OF THE MID STATE FROM W
TO E OVER THE NEXT FEW HOURS.

THE COLD FRONT IS ABOUT TO MOVE INTO STEWART COUNTY IN THE NW AT THIS
TIME.

&&

.PREV DISCUSSION... /ISSUED 632 PM CDT WED MAR 23 2011/

AVIATION...BNA/CSV...THE 00Z TAF'S ARE OUT. LINE OF TS HAS MOVED
THROUGH BNA, W/ VCNTY SHOWERS EARLY THIS EVENING, THEN MOVING OUT.
EARLY EVENING TSRA STILL EXPECTED AT CSV, FOLLOWED BY IFR CIGS
LATER TONIGHT AS WRAP-AROUND MOISTURE MOVES INTO THE MID STATE.
LOW CLOUDS EXPECTED AT BNA, TOO, BUT SHOULD STAY VFR. WINDS WILL
SHIFT AROUND TO THE NW WITH THE FROPA THIS EVENING, W/ WINDS
GRADUALLY DIMINISHING TMRW.

PREV DISCUSSION... /ISSUED 502 PM CDT WED MAR 23 2011/

AVIATION...BNA/CSV...HAVE AMENDED THE TAF'S TO REFLECT CURRENT
MESOSCALE SITUATION. CDFNT IS STILL NW OF THE MID STATE, BUT MAIN
LINE OF CONVECTION HAS FORMED AHEAD OF THE SFC BNDRY, WITH TSRA
EXPECTED TO MOVE INTO THE BNA AREA BEFORE 23Z, AND CSV 23-01Z.
CELL MOVEMENT IS RAPID, WITH CURRENT STORMS TRACKING EASTWARD AT
50-60 MPH.

PREV DISCUSSION... /ISSUED 324 PM CDT WED MAR 23 2011/

DISCUSSION...
SCATTERED STRONG TO SEVERE STORMS DEVELOPED THIS AFTERNOON MAINLY
OVER NORTHEAST QUARTER OF MIDDLE TN WHERE RH AND INSTABILITY ARE
BEST. STORMS ARE ABSOLUTELY HAULING EASTWARD IN EXCESS OF 65 MPH
AS BAND OF STRONG MID/UPPER LEVEL WINDS SOUTH OF THE MAIN UPPER
LOW IMPACT THE REGION. AS EXPECTED...A SECOND AREA OF STORMS HAS
BEEN DEVELOPING OVER WEST TN SLIGHTLY AHEAD OF THE COLD FRONT
WHICH WAS STILL WEST OF THE MS RIVER AT 20Z. THESE STORMS ARE IN
AN AREA OF BETTER MID LEVEL LAPSE RATES AND DECENT SHEAR...BUT
ALSO SLIGHTLY LESS RH AND HAVE BEEN SLOW TO INTENSIFY/EXPAND. THIS
BAND WILL MOVE THRU MIDDLE TN THIS EVENING...WITH THREAT ENDING IN
THE NORTHWEST COUNTIES AROUND 22Z AND THE EAST COUNTIES BY 03Z.

MUCH COOLER TOMORROW AND REMAINING COOL FRIDAY AS SFC RIDGE
SETTLES IN OVER THE AREA. HOWEVER...RAIN CHANCES WILL INCREASE
AGAIN FRI AFTERNOON/NIGHT AS A WEAK S/W TRAVELS EASTWARD IN THE
ZONAL FLOW ALOFT WHILE SFC RIDGE MOVES EAST AND ALLOWS FOR SOME
MOISTURE RETURN. AS A SFC LOW APPROACHES TN ON SATURDAY...AN
IMPORTANT ISSUE WILL BE THE LOCATION OF THE RETURNING WARM FRONT.
GFS AND ECMWF BOTH HINT AT A VERY SLOW MOVING OR NEARLY STALLED
FRONT BEING IN OUR VCNTY THIS WEEKEND. ECMWF SHOWS THE FRONT JUST
S OF TN WHILE GFS STALLS ITS WEST TO EAST THRU THE SPINE OF TN.
EITHER WAY...PRECIP CHANCES WILL CONTINUE OVER THE WEEKEND WITH
POTENTIAL FOR ENHANCED RAINFALL DEPENDING ON THE FRONT. BOTH
MODELS SHOW SFC LOW PASSING MIDDLE TN BY THE END OF THE WEEKEND
WITH COOLER AIR MOVING IN BEHIND THE DEPARTED LOW.

BOTH EXTENDED MODELS HAVE DAMPENED THE PREVIOUSLY SIGNIFICANT TROF
THAT WAS EXPECTED TO MOVED THROUGH THE SOUTHERN U.S. MON AND TUE.
ALTHOUGH A WEAKER SYSTEM WILL POSE LESS SVR THREAT...IT WILL STILL
BE ENOUGH TO WARRANT CHC TYPE POPS THRU MON. TUE/WED APPEAR DRY
BUT REMAINING COOL BECAUSE UPPER TROF MOVES AWAY WHILE A STRONGER
SFC RIDGE SINKS INTO OUR REGION.

ACCEPTED SHORT TERM MODEL GUIDANCE WITH ONLY SMALL CHANGES TO
TEMPS AND POPS. THE BIGGEST POP/TEMP UNCERTAINTIES OCCUR THIS
WEEKEND DEPENDING ON THE WARM FRONT LOCATION ADDRESSED ABOVE. LV

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

STEIGERWALDT
Hazardous weather outlook, Mar 23, 4:31 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT WED MAR 23 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-242145-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
431 PM CDT WED MAR 23 2011

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR ALL OF MIDDLE
TENNESSEE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS...AND EVEN AN ISOLATED TORNADO OR TWO...WILL
BE POSSIBLE EARLY TONIGHT. THE MAIN THREATS HOWEVER WILL BE DAMAGING
WINDS AND LARGE HAIL ONE INCH OR LARGER. A COLD FRONT WILL MOVE
RAPIDLY SOUTHEAST ACROSS THE AREA LATER TONIGHT...WHICH WILL BRING
AN END TO THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED...SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

STEIGERWALDT

In the hours before

Local storm report, Mar 23, 6:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             JAMESTOWN               36.43N 84.94W
03/23/2011  E0.88 INCH       FENTRESS           TN   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED BY SPOTTER IN JAMESTOWN.

&&

TJ
Local storm report, Mar 23, 7:07 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
707 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     FUNNEL CLOUD     5 W SPARTA              35.93N 85.56W
03/23/2011                   WHITE              TN   TRAINED SPOTTER

            TRAINED SPOTTER OBSERVED WALL CLOUD AND POSSIBLE FUNNEL
            ALONG HWY 70 W OF SPARTA.

&&

TBOUCHER
Local storm report, Mar 23, 7:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
712 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TORNADO          5 NW SPARTA             35.99N 85.54W
03/23/2011                   WHITE              TN   EMERGENCY MNGR

            TRAILER DESTROYED. TREES AND POWER LINES DOWN. POSSIBLE
            TORNADO.

&&

TJ
Local storm report, Mar 23, 7:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
717 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     FUNNEL CLOUD     6 E MURFREESBORO        35.85N 86.29W
03/23/2011                   RUTHERFORD         TN   TRAINED SPOTTER

            SPOTTER WAS ON HIGHWAY 70S.

&&

STEIGERWALDT
Local storm report, Mar 23, 7:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
719 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     5 E SPARTA              35.93N 85.38W
03/23/2011                   WHITE              TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FUNNEL CLOUD 5M E OF SPARTA.

&&

TBOUCHER
Local storm report, Mar 23, 7:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TORNADO          6 NW SPARTA             36.00N 85.55W
03/23/2011                   WHITE              TN   LAW ENFORCEMENT

            HOMES OFF FOUNDATION AND TRAILER DESTROYED ON WILL
            THOMPSON ROAD. INJURIES REPORTED. POSSIBLE TORNADO.

&&

TJ

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:03 PM CDTTornado WarningOHXBedford, Marshall27 min
Mar 23, 7:09 PM CDTTornado WarningOHXCumberland, White36 min
Mar 23, 7:19 PM CDTTornado WarningOHXGiles26 min
Mar 23, 7:32 PM CDTTornado WarningOHXBedford, Coffee32 min
Mar 23, 7:38 PM CDTTornado WarningOHXCumberland22 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.